Tramadol Side Effects May Cause Severe Breathing Problems In Children: FDA Warns
Side effects of the pain reliever tramadol may cause serious breathing problems for children, according to new warnings issued by federal drug regulators.
The FDA issued a drug safety communication on September 21, indicating that it is investigating the use of the narcotic-like pain killer tramadol, which is widely available as a generic and sold under the brand names Ultram and Conzip. The medication is also often prescribed as a combination treatment with acetaminophen, under the brand name Ultracet.
For children under the age of 17, the FDA indicates that tramadol side effects may cause severe and potentially life-threatening respiratory problems.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The investigation comes following a report that a five-year-old in France suffered severely slowed and difficult breathing after taking tramadol to relieve post-operative pain from surgery to remove his tonsils and adenoids, the agency noted. The child had to undergo emergency intervention and was hospitalized as a result. It was later determined that the child was an ultra-rapid metabolizer and had high levels of O-desmethyltramadol in his body.
“Some people have genetic variations that cause tramadol to be converted to the active form of the opioid faster and more completely than usual,” the FDA warning explained. “These people, called ultra-rapid metabolizers, are more likely to have higher-than-normal amounts of the active form of the opioid in their blood after taking tramadol, which can result in breathing difficulty that may lead to death.”
The FDA warns that it has not approved use of tramadol for children, but data indicates that doctors often prescribe the painkiller “off-label” for children. The agency is urging health care professionals to find an FDA-approved alternative when possible.
The agency also warns that the risks of tramadol breathing problems may be more pronounced in children, who are prescribed tramadol as a treatment for pain after surgery to remove the tonsils and adenoids.
“Parents and caregivers of children taking tramadol who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness should stop tramadol and seek medical attention immediately by taking their child to the emergency room or calling 911,” the FDA warned.
The agency urges individuals with questions about tramadol or other pain relievers they are giving to a child, to contact their health care professional.
"*" indicates required fields
More Top Stories
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.
The U.S. JPML has consolidated all Tepezza lawsuits over hearing loss before one Northern Illinois federal judge for coordinated pretrial proceedings.
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.